From Montgomery, Alabama, USA:
My 75 year father-in-law old has had typeá2 diabetes for 25 years and takes two pills each day in addition to 70/30 insulin each morning, but his blood sugars have been ranging from 250-275 mg/dl [13.9-16.1 mmol/L] at 5:00 pm and 9:00 pm. His daughter was told to give him 70/30 instead of Regular insulin to bring it down. Could you clear up this question, or tell us where we might can find help?
You have to realize that in answering this question, I am biased against using commercially mixed insulin combinations such as 70/30 insulin. My feeling is that it is fairly easy to mix insulins into the same syringe. This care issue can be easily taught and reenforced. Only patients with visual problems and mechanical problems using their hands should have difficulty mixing.
In addition, the use of pre-mixes brings up the issue about what insulin to take in the face of a high sugar. The correct response should be to use a rapid-acting insulin only and not the mixture with NPH in it -- using a pre-mix will cause a peak in insulin action 8-12 hours later, which may or may not be appropriate in the management of his sugars. My suggestion is to get your father-in-law on a regimen in which the insulins are mixed at home, and have a plan to use supplemental rapid-acting insulin with high sugars.
Original posting 15 Aug 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.